Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 242, NWS Sioux Falls, SD

October 16, 1998Pipestone County, Minnesota; Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 16, 1998, 3:07 AM CDT for Pipestone County, Minnesota; Moody County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 1998, 3:07 AM CDT (08:07 UTC)
Expired
Oct 16, 1998, 3:40 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Pipestone County, MN, Moody County, SD

What was reported inside it

TimeReportWhereRemark
Oct 16, 3:15 AM CDTHail 0.75Flandreau, SD
Oct 16, 3:30 AM CDTHail 0.75Pipestone, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS1 KFSD 160809 RRA
SVRFSD
MNC117-SDC101-160840-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 AM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN PIPESTONE COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 340 AM CDT

* AT 304 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 13 MILES WEST OF PIPESTONE OR 7 MILES
  SOUTHWEST OF AIRLIE... MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AIRLIE                   AROUND 315 AM CDT
  CAZENOVIA                AROUND 320 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 8:54 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Oct 15, 8:54 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT THU OCT 15 1998

00Z SFC ANLYS INFERS WEAK AND WEAKENING SFC WAVE JUST SW OF YKN...
MOVEMENT GNRLY ALG INVERTED TROUGH FEATURE INTO WCTNRL MN.  WMFNT
LOLLIGAGGING DOWN TWRD MO RVR...AND DO NOT EXPECT TOO MUCH NWRD
MOVEMENT THRU NGT.  ONE SET OF PRESSURE FALLS ACRS CNTRL/SERN MN WITH
EXITING WAVE...AND NEXT SET IN WRN KS NR STATIONARY LOW IN ERN CO.
MAIN JET ENERGY CAN BE SEEN STILL DIGGING THRU NV AND CA.  CAN SEE
REFLECTION IN 6.7 AND 10.7 IR LOOPS OF NEXT MDL WAVE APPCHG SERN CO
FCST TO APPROACH CWA LTTR HALF OF NGT.  LARGE SCALE PATTERN PLACES
MUCH OF CNTRL PLAINS IN HIGH CURVATURE WAVE...FAVORING BULK OF ASCENT
ON DOWNSTREAM SIDE...AND FOCUSED FURTHER AT TIMES WITH EACH SUCH SYSTEM
MOVING THRU. PCPN THREAT THRU NGT IS MAIN ISSUE IN THIS FCST.

WOULD HAVE TO BELIEVE THAT CONTINUAL REGENERATION OF SHOWERS AMID
ATY/HON/BKX AREA IS INDICATION OF LLJ AND LOW LVL BOUNDARY POSITION
JUST TO S OF FSD.   RUC SUGGESTS THAT 850HPA THERMAL BOUNDARY WL
REMAIN IN PLACE OVERNIGHT...WITH A SOLID 50 TO 65 KTS OF FLOW OVR TOP.
OTHER FACTOR THAT SEEMS TO FAVOR A CONTINUED REGENERATION OF PCPN
IS PERSISTENT LOW LVL FRONTOGENESIS...WHICH ACTUALLY STRENGTHENS LTR
TNGT WITH APPROACH OF NEXT WAVE.  QUITE A LAPSE RATE EXISTS IN
800-600HPA LYR...SO AS TO NOT STOP ANYTHING ONCE ITS GOING.  PBLM
WL BE USING LOW LVL AIR...AS RUC/ETA SNDGS KEEP ARND 2C CAP GOING.
WL PLAY TRUMP CARD THAT COMBINATION OF DYNAMIC FACTORS...LLJ...
FRONTOGENESIS...APPCHG JET STREAK...FAVOR LIFT LTR TNGT FOR MENTIONED
PCPN THREAT.  WL ADVANCE TIMING OF PCPN IN NWRN CWA COVERED IN
ERLR NOWCAST TO FORECAST...AS WELL AS ADJUST TMPS A BIT OVR NW IA AND
SW MN.

.FSD...NONE
CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:05 AM CDTSevere Thunderstorm WarningFSDLyon45 min
Oct 16, 6:42 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.